Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 348, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 2, 2012, 5:16 PM EDT for Craig County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2012, 5:16 PM EDT (21:16 UTC)
- Expired
- Sep 2, 2012, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Craig County, VA
The radar
The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:16 PM EDT | TSTM WND DMG | 1 E New Castle, VA | ONE LARGE TREE LIMB DOWN ALONG ALBERT STREET |
| Sep 2, 5:16 PM EDT | TSTM WND DMG | 1 Ese New Castle, VA | ONE TREE DOWN ON HOLCOMBE AVENUE THAT BROUGHT DOWN A POWER LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
557
WUUS51 KRNK 022116
SVRRNK
VAC045-022200-
/O.NEW.KRNK.SV.W.0348.120902T2116Z-120902T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT SUN SEP 2 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 600 PM EDT.
* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW CASTLE...AND MOVING
NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
ABBOTT...
NEW CASTLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3766 8003 3765 8002 3763 8003 3755 7997
3751 8001 3745 8004 3742 8008 3738 8015
3738 8020 3749 8033
TIME...MOT...LOC 2116Z 235DEG 8KT 3746 8012
$$2 follow-up statements
438
WWUS51 KRNK 022136
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT SUN SEP 2 2012
VAC045-022200-
/O.CON.KRNK.SV.W.0348.000000T0000Z-120902T2200Z/
CRAIG VA-
536 PM EDT SUN SEP 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN CRAIG COUNTY...
AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW CASTLE...MOVING
NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3765 8002 3763 8003 3755 7997 3752 8000
3745 8004 3742 8008 3755 8023 3766 8003
TIME...MOT...LOC 2136Z 235DEG 8KT 3749 8007
$$521
WWUS51 KRNK 022157
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT SUN SEP 2 2012
VAC045-022208-
/O.EXP.KRNK.SV.W.0348.000000T0000Z-120902T2200Z/
CRAIG VA-
557 PM EDT SUN SEP 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIG COUNTY
EXPIRES AT 600 PM EDT...
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3765 8002 3763 8003 3755 7997 3752 8000
3745 8004 3742 8008 3755 8023 3766 8003
TIME...MOT...LOC 2158Z 235DEG 8KT 3752 8002
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:46 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 2, 3:46 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SUN SEP 2 2012 .SYNOPSIS... THE REMNANTS OF ISAAC WILL CONTINUE TO IMPACT THE WEATHER ACROSS THE REGION FOR THE NEXT SEVERAL DAYS AS THEY DRIFT EAST ACROSS THE CENTRAL APPALACHIANS. WITH DEEP TROPICAL MOISTURE LINGERING ACROSS THE REGION...EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THROUGH AT LEAST MID- WEEK. DRIER AIR WILL FINALLY PUSH INTO THE AREA BY LATE IN THE WEEK AS A SERIES OF COLD FRONTS DROP SOUTHEAST INTO THE REGION. && .NEAR TERM /THROUGH MONDAY/... AS OF 325 PM EDT SUNDAY... SHOWERS AND STORMS CONTINUE TO DEVELOP THIS AFTERNOON IN THE HEATING OF THE DAY WITHIN A MOISTURE RICH ATMOSPHERE AND CONTINUE INTO THE EARLY EVENING. THE GREATEST CONCENTRATION OF PRECIPITATION WILL EAST OF INTERSTATE 81 AND ALONG AND SOUTH OF VIRGINIA ROUTE 460 BETWEEN ROANOKE AND BUCKINGHAM. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH THE HEAVIER STORMS. LIKE LAST NIGHT...WE ARE EXPECTED COVERAGE TO WANE AFTER SUNSET. A DIFFERENCE TONIGHT WILL BE A PROGRESSIVELY MORE SOUTHEAST FLOW DEVELOPING. THIS WILL YIELD TO AN UPSLOPE MOISTURE TRANSPORT AND A FOCUS FOR CONTINUING SHOWERS ALONG AND NEAR THE CREST OF THE BLUE RIDGE. ANOTHER RELATIVELY MILD NIGHT IS EXPECTED THANKS TO THE MOIST CONDITIONS. LOWS WILL RANGE FROM THE MID 60S TO AROUND 70 IN THE MOUNTAINS TO THE LOWER 70S EAST OF THE CREST OF THE BLUE RIDGE. ON LABOR DAY...BOTH THE PREVAILING...AND INCREASING...SOUTHEAST FLOW INTO THE CREST OF THE BLUE RIDGE...AND DIURNAL HEATING WILL CONTRIBUTE TO ANOTHER DAY OF SHOWERS AND STORMS SPREAD ACROSS THE AREA. THE GREATEST CONCENTRATION WILL BE ALONG THE CREST OF THE BLUE RIDGE AND JUST TO THE EAST. PRECIPITATION AMOUNTS ALONG THE CREST OF THE BLUE RIDE WILL BE AROUND AN INCH...WITH AMOUNTS ELSEWHERE AVERAGING TWO TO FOUR TENTHS. HIGH TEMPERATURES FOR MOST PARTS OF THE AREA WILL RANGE FROM THE LOW TO MID 80S. THE NORTHERN MOUNTAINS OF NORTH CAROLINA WILL HAVE TEMPERATURES REACHING THE UPPER 70S. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... AS OF 250 PM EDT SUNDAY... NOT A LOT OF CHANGE TO THE THINKING FROM YDA WITH THE UPPER VORT REMNANT OF ISSAC SPLITTING OFF TO THE SW OF THE AREA MON NIGHT/TUE AND THE SFC WAVE IN THE SRN OHIO VALLEY. THIS SHOULD ALLOW FOR THE DEEPEST TROPICAL PWATS TO ADVECT IN ON SOUTHERLY FLOW MONDAY NIGHT WITH FOCUS AIDED BY THE RESIDUAL FRONT STALLED ACROSS THE MOUNTAINS. GOOD UPPER DIFFLUENCE TO THE NE OF THE UPPER LOW AND THEN BETTER LIFT ALONG THE ASSOCIATED SHEAR AXIS SHOULD INITIALLY COMBO WITH HEATING TO PRODUCE MORE WIDESPREAD SHRA/TSRA INCLUDING HEAVY RAIN MONDAY EVENING...WITH THIS BAND LIKELY LINGERING ALONG THE BLUE RIDGE INTO TUESDAY. FORECAST SOUNDINGS ALSO SHOW A GOOD SETUP FOR HEAVY RAIN AND PERHAPS SOME TRAINING WITH GOOD LOW LEVEL VEERING AND UNIDIRECTIONAL MID LEVEL FLOW ABOVE. THUS RUNNING WITH HIGH LIKLEYS IN THE WEST INTO MONDAY EVENING...DIMINISHING A BIT ESPCLY OUT EAST OVERNIGHT...THEN INCREASING TO HIGH POPS AGAIN TUESDAY AS THE SETUP REMAINS ANCHORED BETWEEN THE VORT TO THE SW AND THE SURFACE LOW TO THE NORTH. HOWEVER WILL JUST KEEP MENTION IN THE HWO FOR NOW AND NOT UPGRADE TO A WATCH FOR 3RD/4TH PERIODS GIVEN CURRENT DRY ANTECEDENT CONDITONS AND SCTD NATURE TO CONVECTION. TEMPS CLOSE TO PREVIOUS WITH ENOUGH HEATING TO PUSH HIGHS BACK TO 75-80 WEST AND MID 80S SE TUESDAY. SUPPORT SLOWLY BEGINS TO STRING OUT TUESDAY NIGHT INTO WED AS THE REMNANT SURFACE WAVE EXITS TO THE NE AND THE UPPER LOW SINKS FARTHER SOUTH. IN BETWEEN EXPECT LEFTOVER TROPICAL JUICE TO KEEP SOME BANDS OF SHRA GOING TUESDAY NIGHT AND THEN A RENEWED ROUND ESPCLY BLUE RIDGE WED WITH HEATING. SOME GUIDANCE NOT QUITE AS MOIST BY WED AFTERNOON WITH WEAK WESTERLY FLOW PUSHING EAST ALOFT SO NOT EXPECTING AS MUCH COVERAGE BUT STILL SOME HEAVY RAINERS AROUND. TEMPS ALSO A BIT WARMER DURING WED GIVEN MORE BREAKS SO BUMPED HIGHS INTO THE LOW/MID 80S OVERALL. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 1230 PM EDT SUNDAY... DEEP TROPICAL MOISTURE ASSOCIATED WITH THE REMNANT OF ISAAC WILL FINALLY GET BOOTED SE DURING THURSDAY AHEAD OF AN INTIAL WEAK COLD FRONT THAT WILL DROPPING SE IN ADVANCE OF A DEVELOPING ERN 5H TROF. HOWEVER STILL ENOUGH LIFT WITH THE RESIDUAL SHEAR AXIS AND WEAK SURFACE TROF TO PROMPT ADDITIONAL SHRA WED NIGHT WITH PERHAPS YET ANOTHER ORGANIZED BAND ESPCLY EAST ON THURSDAY. THUS KEPT IN HIGH CHANCE POPS INTO THURSDAY WHICH MAY NEED TO GO HIGHER IN LATER UPDATES. BOUNDARY MAY TEND TO EDGE SOUTH OF THE AREA DURING FRIDAY BEFORE THE FLOW STARTS TO BACK AGAIN AHEAD OF A MORE POTENT WAVE ROUNDING THRU THE GREAT LAKES COLD POOL SAT. THIS FEATURE SHOULD PUSH A STRONGER SECONDARY COLD FRONT TOWARD THE APPALACHIANS SAT NIGHT INTO SUNDAY WITH A ANOTHER ROUND OF SHRA/TSRA AS DEEPER MOISTURE MAKES A QUICK RETURN. JUST HOW FAST THE FRONT MOVES EAST IFFY GIVEN HINT OF A 5H CUTOFF DEVELOPING OVER THE OHIO VALLEY BY SUNDAY SO FOLLOWING A BIT OF A BLEND GIVEN UNCERTAINTY NEXT WEEKEND. OTRW APPEARS ENOUGH DRYING TO BASICALLY CUT POPS LATER THU NIGHT THRU FRIDAY NIGHT...THEN RETURNING TO CHANCE COVERAGE FROM WEST TO EAST LATER SATURDAY THRU SUNDAY. TEMPS TO REMAIN WARM/MUGGY THU WITH HIGHS MOSTLY IN THE 80S INTO FRIDAY ALTHOUGH A BIT LESS HUMID. MAY SEE THINGS COOL OFF SOME WITH SHRA SAT BUT MORESO SUNDAY PENDING THE FRONTAL TIMING WITH HIGHS LOW/MID 70S WEST AND LOW 80S EAST. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... OVERALL PATTERN IS VERY SIMILAR TO YESTERDAY. REMNANTS OF ISAAC ARE DOING A SIT AND SPIN OVER THE OHIO VALLEY...WHICH LEAVES OUR AREA IN DEEP TROPICAL MOISTURE. WITH THE EXCEPTION OF TRYING TO TIME A FEW WEAK SHORT WAVES MOVING THROUGH...THERE IS NOTHING TO HANG YOUR HAT ON TO FOCUS CONVECTION. THUS...EXPECT CURRENT RADAR TRENDS TO CONTINUE SHOWING DEVELOPMENT OVER THE RIDGES AND MOVING EASTWARD INTO THIS EVENING. WITH DEEP MOISTURE...ANY SHOWERS AND THUNDERSTORMS SHOULD BE COPIOUS RAIN PRODUCERS. EXPECT MAIN CONVECTION TO WANE AFTER SUNDOWN WITH RESIDUAL LIGHT SHOWERS AND SPRINKLES LINGERING FOR THE OVERNIGHT. DO NOT BELIEVE THERE WILL BE ENOUGH COVERAGE TO WARRANT A MENTION IN THE TAFS BUT THIS MAY CHANGE DEPENDING ON THE EVOLUTION OF THE AFTERNOON AND EVENING PRECIPITATION. LWB...BLF...AND BCB LOOK TO FOG IN WITH LOW STRATUS AGAIN TONIGHT AND MODEL SOUNDINGS INDICATE A BIT MORE LOW LEVEL MOISTURE FOR ROA...LYH...AND DAN AS WELL. WILL BRING THE HAMMER DOWN FOR LWB...BLF...AND BCB BUT WILL NOT BE SO AGGRESSIVE AT THE OTHER LOCATIONS. EXPECT ANOTHER ROUND OF CONVECTION TOMORROW LATE IN THE PERIOD AND WILL TRY TO TIME A SHORT WAVE MOVING IN FROM THE EAST WITH A MENTION OF VCSH FOR LWB...BLF...AND BCB. EXPECT WINDS TO REMAIN ON THE LIGHT SIDE THROUGH THE PERIOD. TROPICAL PATTERN WILL CONTINUE THROUGH THURSDAY WITH THE REMNANTS OF ISAAC SLOWLY APPROACHING THE AREA. ANTICIPATE PRIMARILY VFR CONDITIONS WITH BRIEF IFR/MVFR CONDITIONS UNDER ANY STRONGER SHOWERS OR STORMS. LATE NIGHT AND EARLY MORNING IFR/MVFR MOUNTAIN AND RIVER VALLEY FOG IS ALSO EXPECTED. BY THURSDAY NIGHT INTO EARLY FRIDAY...A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA WITH A SURGE OF DRIER AIR BEHIND IT BY FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RAB NEAR TERM...DS SHORT TERM...JH LONG TERM...JH AVIATION...DS/MBS
Hazardous weather outlook, Sep 2, 3:38 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EDT SUN SEP 2 2012 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-031945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 338 PM EDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO LINGER INTO TONIGHT. THROUGH THIS EVENING...A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY HEAVY RAINFALL FROM BANDS OR CLUSTERS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF ISAAC CAN BE EXPECTED MONDAY THROUGH WEDNESDAY. RAINFALL TOTALS OF 1 TO 3 INCHES MAY OCCUR IN SPOTS WITH LOCALLY HIGHER TOTALS POSSIBLE IF TRAINING OF STORMS DEVELOPS. THIS MAY BE ENOUGH RAINFALL TO CAUSE AT LEAST LOCALIZED FLOODING BY THE EARLY OR MIDDLE PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-031945- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 338 PM EDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THIS EVENING. THROUGH EARLY THIS EVENING...A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF ISAAC WILL PUSH INTO THE AREA MONDAY THROUGH WEDNESDAY RESULTING IN BANDS OF SLOW MOVING SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN SPOTS INTO MID WEEK. BECAUSE OF DRY ANTECEDENT CONDITIONS...WIDESPREAD FLOODING PROBLEMS ARE NOT ANTICIPATED WITH THE PROJECTED RAINFALL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 2, 3:10 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT SUN SEP 2 2012 VAZ044-045-058-059-021945- CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA- 310 PM EDT SUN SEP 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA COUNTIES... AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF HURT...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR STRAIGHTSTONE AROUND 320 PM...LONG ISLAND AROUND 325 PM...CODY AROUND 330 PM AND BROOKNEAL AROUND 345 PM. LAT...LON 3685 7893 3707 7931 3728 7920 3720 7878
Special weather statement, Sep 2, 3:20 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SUN SEP 2 2012
NCZ002-VAZ015-016-021945-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-
320 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL AND GRAYSON
COUNTIES...
AT 316 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF GALAX CITY...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GALAX CITY AROUND 340 PM AND PIPERS GAP
AROUND 345 PM.
LAT...LON 3670 8112 3688 8075 3688 8073 3663 8061
3660 8063 3656 8074 3656 8090 3653 8092
3651 8092 3649 8098Special weather statement, Sep 2, 3:31 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SUN SEP 2 2012
NCZ019-022000-
WILKES NC-
331 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...
AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF WILKESBORO...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CRICKET AROUND 345 PM...WILKESBORO AROUND 350
PM AND MULBERRY AROUND 400 PM.
LAT...LON 3606 8130 3622 8140 3641 8105 3637 8103
3637 8098 3621 8087 3618 8087Special weather statement, Sep 2, 4:11 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT SUN SEP 2 2012
VAZ046-047-022115-
APPOMATTOX VA-BUCKINGHAM VA-
411 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...
AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
APPOMATTOX...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR TOWER HILL AROUND 420 PM...HIXBURG AROUND 440
PM...TOGA AROUND 450 PM...TOGA AROUND 455 PM...ANDERSONVILLE AROUND
505 PM AND SHEPPARDS AROUND 515 PM.
LAT...LON 3734 7846 3733 7849 3733 7852 3737 7859
3734 7859 3731 7864 3729 7894 3745 7900
3749 7894 3751 7895 3750 7893 3751 7891
3753 7890 3762 7826Special weather statement, Sep 2, 4:57 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN SEP 2 2012
NCZ003-004-019-020-022145-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
457 PM EDT SUN SEP 2 2012
...A CLUSTER OF STRONG...SLOW MOVING SHOWERS AND THUNDERSTORM WILL
AFFECT STOKES...SURRY...WILKES AND YADKIN COUNTIES...
AT 447 PM EDT...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE LOCATED
OVER SOUTHEASTERN WILKES...WESTERN YADKIN...AND A LARGE PORTION OF
SURRY COUNTY. THESE THUNDERSTORMS WERE MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. MORE
IMPORTANTLY...TORRENTIAL DOWNPOURS WILL OCCUR...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. POOR DRAINAGE
FLOODING IS POSSIBLE.
THROUGH 600 PM THESE STORMS WILL LIKELY IMPACT MOUNT
AIRY...DOBSON...PILOT MOUNTAIN...YADKINVILLE...ELKIN...AND WINDY
GAP. HEAVY RAIN IS ALSO LIKELY ALONG PARTS OF INTERSTATE
77...BETWEEN EXIT 65 AND THE NORTH CAROLINA...VIRGINIA BORDER.
TRAVELERS SHOULD BE PREPARED FOR PONDING OF WATER ON THE
HIGHWAY...ALONG WITH VERY POOR VISIBILITY DUE TO THE HEAVY BURSTS OF
RAIN.
LAT...LON 3603 8136 3629 8113 3636 8090 3640 8097
3645 8097 3656 8090 3654 8002 3626 8004
3626 8044 3614 8044 3611 8051 3604 8050
3605 8099 3603 8106 3602 8125 3599 8132Special weather statement, Sep 2, 5:03 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SUN SEP 2 2012
VAZ018-022-023-022145-
BOTETOURT VA-CRAIG VA-ROANOKE VA-
503 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CRAIG AND ROANOKE
COUNTIES...
AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CATAWBA...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CATAWBA AROUND 510 PM AND NEW CASTLE BY
530 PM.
LAT...LON 3755 8018 3763 8003 3752 7995 3744 7991
3738 8003 3730 8021 3745 8034The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 10:04 AM EDT | Special Weather Statement | RNK | Bath | 56 min |
| Sep 2, 10:44 AM EDT | Special Weather Statement | RNK | Bath | 61 min |
| Sep 2, 12:49 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| Sep 2, 12:52 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 53 min |
| Sep 2, 1:34 PM EDT | Special Weather Statement | RNK | Buckingham | 56 min |
| Sep 2, 1:46 PM EDT | Special Weather Statement | RNK | Charlotte | 59 min |
| Sep 2, 1:54 PM EDT | Areal Flood Advisory | RNK | Franklin | 3 hr |
| Sep 2, 2:30 PM EDT | Special Weather Statement | RNK | Buckingham | 15 min |
| Sep 2, 2:44 PM EDT | Special Weather Statement | RNK | Pittsylvania | 31 min |
| Sep 2, 2:58 PM EDT | Special Weather Statement | RNK | Amherst | 32 min |
| Sep 2, 3:10 PM EDT | Special Weather Statement | RNK | Campbell | 35 min |
| Sep 2, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 58 min |
| Sep 2, 3:20 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 25 min |
| Sep 2, 4:11 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 64 min |
| Sep 2, 5:03 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 42 min |
| Sep 2, 5:22 PM EDT | Special Weather Statement | RNK | Amherst | 53 min |
| Sep 2, 5:30 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Sep 2, 5:55 PM EDT | Special Weather Statement | RNK | Patrick | 65 min |
| Sep 2, 6:08 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Sep 2, 6:44 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| Sep 2, 6:47 PM EDT | Special Weather Statement | RNK | City of Covington | 43 min |
| Sep 2, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 65 min |
| Sep 2, 7:32 PM EDT | Special Weather Statement | RNK | Halifax | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.